Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Albuquerque, NM

June 26, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 26, 2017, 6:59 PM MDT for Union County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 6:59 PM MDT (00:59 UTC)
Expired
Jun 26, 2017, 7:45 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Union County, NM

The radar

The Pueblo radar (KPUX), 185 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS55 KABQ 270059
SVRABQ
NMC059-270145-
/O.NEW.KABQ.SV.W.0236.170627T0059Z-170627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
659 PM MDT MON JUN 26 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Union County in northeastern New Mexico...

* Until 745 PM MDT.

* At 659 PM MDT, a severe thunderstorm was located 22 miles northeast
  of Des Moines, and is nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3699 10343 3688 10329 3670 10350 3694 10361
TIME...MOT...LOC 0059Z 065DEG 4KT 3692 10347 

HAIL...1.50IN
WIND...60MPH
 
$$

CA
1 follow-up statement
230 
WWUS55 KABQ 270110
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
710 PM MDT MON JUN 26 2017

NMC059-270145-
/O.CON.KABQ.SV.W.0236.000000T0000Z-170627T0145Z/
Union-
710 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL UNION COUNTY...

At 708 PM MDT, a severe thunderstorm was located 22 miles northeast
of Des Moines, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Significant hail accumulation on State Road 370 will likely 
         make the road unpassable. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. Expect wind damage to roofs, siding, and 
         trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3699 10343 3688 10329 3670 10350 3694 10361
TIME...MOT...LOC 0108Z 065DEG 4KT 3692 10348 

HAIL...1.50IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:20 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 5:20 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
520 PM MDT Mon Jun 26 2017

.AVIATION...
00Z TAF CYCLE
Round of showers and storms will persist into the evening hours
across central New Mexico and potentially impact KAEG, KABQ and
KSAF. Winds are hard to nail-down with thunderstorm outflow
boundaries converging in the vicinity of KABQ/KAEG, but winds should
switch to an e-se direction between 02-03Z. Short-lived MVFR impacts
are likely with these storms. Latest short term model runs continue
to show storms impacting KTCC and KROW later this evening, so address
this with tempo groups with MVFR conditions in storms. Dry air will
begin to filter in from the west Tuesday, which should limit coverage
of storms to eastern New Mexico and also limit coverage somewhat.
Otherwise, VFR conditions are forecast to persist through the TAF
period.

11

&&

.PREV DISCUSSION...310 PM MDT Mon Jun 26 2017...
.SYNOPSIS...
Another round of showers and thunderstorms which developed over the
higher terrain early this afternoon will drift into the valleys and
plains by this evening. A few of the storms may be strong to severe
with large hail, damaging winds and locally heavy rainfall. The
activity should taper off by midnight. A pattern change is expected
Tuesday through Thursday as drier westerly winds push into the state
and shut down thunderstorm activity by Wednesday. Afternoon breezes
will return Wednesday and Thursday. Temperatures will be near to
somewhat above average. A backdoor front will bring cooler
temperatures along with chances for thunderstorms mainly to eastern
New Mexico Friday and Saturday.

&&

.DISCUSSION...
Another round of storms developed over the higher terrain and was
drifting ever so slowly mainly to the south, more or less. A few
cells were strong and briefly severe so far, but definitely less
active than on Sunday. Short term models indicate the activity will
most impact the east slopes/highlands of the central mt chain later
this afternoon and evening before mostly ending by midnight.

Abruptly drier weather is expected Tuesday as drier westerly winds
make inroads into the west and central. Wednesday and Thursday will
be dry with some westerly afternoon breezes. A few century mark
highs may return to the east central/southeast plains but
temperatures will be within a few degrees of normal.

Another cool front will dip into the northeast Thursday night/Friday
with another surge Friday night. Moisture looks to waffle back and
forth over the east through the weekend and early next week, leading
to potential for thunderstorms. The west looks to stay mostly dry
with the GFS/ECMWF suggesting a trend towards a monsoon pattern
developing later next week.

&&

.FIRE WEATHER...
Scattered to isolated showers and thunderstorms should hug the high
terrain this afternoon and evening, because their steering flow will
be more southerly than yesterday.

Drier air will filter into the area tonight, and especially Tuesday
and Wednesday, as the low level flow gradually veers out of the west
in response to a series of upper level troughs crossing the northern
and central Rockies.  There will be a significant downtick in
thunderstorm coverage on Tuesday, when mainly isolated storms will
favor the southwest mountains, central mountain chain and adjacent
east slopes. Dry weather is expected Wednesday through Thursday. The
troughs passing north of NM will strengthen the flow aloft and work
with a stout surface trough in the lee of the Sangre de Cristo Range
to make surface winds breezy across the east, north and west
Tuesday, Wednesday, and to a lesser extent Thursday. Humidities will
bottom out in the single digits across much of the west Tuesday,
then across most of the fire weather forecast area on Wednesday and
Thursday. Poor humidity recoveries are also expected. Some locally
critical fire weather conditions are forecast west of the
continental divide on Tuesday, and east of the central mountains
Wednesday. Haines indices will reflect the drier conditions with
widespread 6's across central and western areas Tuesday, then
areawide Wednesday and Thursday.

The dry conditions will persist until a moist back door cold front
brings some humidity improvement along and east of the central
mountain chain Friday.  There will be a chance for showers and
thunderstorms in and east of the Sangre de Cristos Friday and
Saturday. However, very low humidities and Haines of 6 will persist
farther west as a slow moving upper level trough digs into the Great
Basin.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

99
Hazardous weather outlook, Jun 26, 3:57 AM MDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Mon Jun 26 2017

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Mon Jun 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible again today, generally from
the central mountain chain eastward. Heavy downpours, damaging
downburst winds, and hail will again be the primary threats. Storm
motions will generally be toward the southeast at 10 to 15 mph.
Thunderstorm coverage will trend downward on Tuesday with
significantly drier conditions for mid-week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

33

In the hours before

Special weather statement, Jun 26, 6:11 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
611 PM MDT MON JUN 26 2017

NMZ519-270045-
Middle Rio Grande Valley/Albuquerque Metro Area-
611 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA AND
BERNALILLO COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong east canyon wind
over the east side of the Albuquerque Metro Area. Movement was west
at 50 mph.

Wind gusts up to 50 mph will be likely. Damage may occur to small
tree limbs and light weight objects will be tossed around. Stay
indoors until these winds subside.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Paradise Hills, South Valley, Sandia Heights, North
Valley, Isleta Pueblo and Alameda.

This includes the following highways...
 Interstate 40 between Mile Markers 149 and 168.
 Interstate 25 between Mile Markers 209 and 235.

Blowing dust associated with these winds can reduce visibilities
below one quarter mile at times.

&&

LAT...LON 3520 10649 3514 10648 3511 10649 3510 10648
      3507 10648 3506 10647 3499 10647 3495 10645
      3493 10646 3493 10645 3488 10644 3488 10677
      3522 10685 3522 10651
TIME...MOT...LOC 0009Z 087DEG 51KT 3518 10668 3496 10664

Guyer
Local storm report, Jun 26, 6:23 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 W ESTANCIA            34.76N 106.15W
06/26/2017  M1.00 INCH       TORRANCE           NM   PUBLIC

&&

CORRECTED SOURCE

EVENT NUMBER ABQ1702058

TRM
Special weather statement, Jun 26, 6:28 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT MON JUN 26 2017

NMZ530-270100-
Union County-
628 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Clayton Lake State Park, or 25 miles east of Des
Moines, moving south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Union
County.

&&

LAT...LON 3699 10356 3700 10331 3681 10324 3679 10356
TIME...MOT...LOC 0028Z 349DEG 6KT 3690 10341

Guyer
Local storm report, Jun 26, 6:32 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
632 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     5 S ALBUQUERQUE         35.04N 106.62W
06/26/2017  M58 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

&&

EVENT NUMBER ABQ1702059

99
Local storm report, Jun 26, 6:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
639 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     5 S ALBUQUERQUE         35.04N 106.62W
06/26/2017  M59 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

&&

EVENT NUMBER ABQ1702060

99
Special weather statement, Jun 26, 6:40 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
640 PM MDT MON JUN 26 2017

NMZ518-519-521-270115-
Sandia/Manzano Mountains-Santa Fe Metro Area-Middle Rio Grande
Valley/Albuquerque Metro Area-
640 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Ana Pueblo, or near Bernalillo, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bernalillo, Coronado State Monument, Sandia Pueblo, Sandia Park,
Santa Ana Pueblo, San Antonito, Algodones and San Felipe Pueblo.

This includes Interstate 25 between Mile Markers 237 and 253.

&&

LAT...LON 3540 10620 3515 10635 3525 10659 3540 10653
      3541 10651 3543 10651 3543 10648
TIME...MOT...LOC 0040Z 291DEG 18KT 3529 10644

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:11 PM MDTSpecial Weather StatementABQBernalillo34 min
Jun 26, 6:17 PM MDTSevere Thunderstorm WarningABQLincoln43 min
Jun 26, 6:28 PM MDTSpecial Weather StatementABQUnion32 min
Jun 26, 6:34 PM MDTSevere Thunderstorm WarningABQBernalillo41 min
Jun 26, 6:37 PM MDTSevere Thunderstorm WarningABQUnion13 min
Jun 26, 6:40 PM MDTSpecial Weather StatementABQBernalillo35 min
Jun 26, 7:20 PM MDTSpecial Weather StatementABQGuadalupe25 min
Jun 26, 7:34 PM MDTSevere Thunderstorm WarningABQLincoln21 min
Jun 26, 7:45 PM MDTSpecial Weather StatementABQLincoln45 min
Jun 26, 7:50 PM MDTSpecial Weather StatementABQUnion40 min
Jun 26, 8:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
Jun 26, 8:52 PM MDTSevere Thunderstorm WarningABQUnion38 min
Jun 26, 9:28 PM MDTSevere Thunderstorm WarningABQUnion47 min
Jun 26, 9:43 PM MDTSpecial Weather StatementABQDe Baca47 min
Jun 26, 10:11 PM MDTSevere Thunderstorm WarningABQHarding, Union20 min
Jun 27, 2:11 PM MDTSpecial Weather StatementABQColfax34 min
Jun 27, 2:36 PM MDTSpecial Weather StatementABQBernalillo24 min
Jun 27, 2:42 PM MDTSpecial Weather StatementABQSocorro18 min
Jun 27, 3:33 PM MDTSpecial Weather StatementABQSocorro27 min
Jun 27, 3:34 PM MDTSpecial Weather StatementABQSocorro26 min
Jun 27, 4:02 PM MDTSpecial Weather StatementABQUnion28 min
Jun 27, 4:07 PM MDTSpecial Weather StatementABQSocorro38 min
Jun 27, 4:15 PM MDTSevere Thunderstorm WarningABQSocorro30 min
Jun 27, 4:16 PM MDTSevere Thunderstorm WarningABQUnion20 min
Jun 27, 5:10 PM MDTSpecial Weather StatementABQ20 min
Jun 27, 5:14 PM MDTSpecial Weather StatementABQUnion16 min
Jun 27, 5:26 PM MDTSpecial Weather StatementABQDe Baca34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.